Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 129, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2011, 10:06 PM EDT for Washington County, City of Bristol, Virginia; Carter County, Johnson County, Sullivan County, Tennessee. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2011, 10:06 PM EDT (02:06 UTC)
- Expired
- May 10, 2011, 10:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, City of Bristol, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 10:10 PM EDT | TSTM WND DMG | 2 Ne Bristol Va, VA | COUPLE TREES DOWN. |
| May 10, 10:40 PM EDT | TSTM WND DMG | Elizabethton, TN | TREES AND POWER LINES DOWN COUNTY WIDE. |
| May 10, 10:40 PM EDT | TSTM WND DMG | Mountain City, TN | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
032
WUUS54 KMRX 110206
SVRMRX
TNC019-091-163-VAC191-520-110245-
/O.NEW.KMRX.SV.W.0129.110511T0206Z-110511T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 PM EDT TUE MAY 10 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
JOHNSON COUNTY IN EAST TENNESSEE...
SULLIVAN COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 1045 PM EDT
* AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF LEBANON...AND MOVING SOUTH AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ABINGDON...BRISTOL VA...BRISTOL TN...MOUNTAIN CITY...
ELIZABETHTON...HAMPTON...HARR...DAMASCUS...KONNAROCK...SOUTH
HOLSTON DAM...BLUFF CITY...SHADY VALLEY...LAUREL BLOOMERY...
WATAUGA...SADIE...HUNTER...DOEVILLE...MILLIGAN COLLEGE...NEVA AND
TRADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
BUCHANAN COUNTY VIRGINIA. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3640 8173
3634 8170 3633 8176 3635 8181 3632 8187
3626 8233 3637 8230 3640 8232 3664 8229
3679 8169 3662 8160
TIME...MOT...LOC 0206Z 340DEG 44KT 3672 8212
$$
DGS1 follow-up statement
186
WWUS54 KMRX 110225
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 PM EDT TUE MAY 10 2011
TNC019-091-163-VAC191-520-110245-
/O.CON.KMRX.SV.W.0129.000000T0000Z-110511T0245Z/
SULLIVAN TN-JOHNSON TN-WASHINGTON VA-CITY OF BRISTOL VA-CARTER TN-
1025 PM EDT TUE MAY 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CARTER...CITY OF BRISTOL...WASHINGTON...JOHNSON AND SULLIVAN
COUNTIES...
AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SOUTH HOLSTON DAM...OR 10 MILES EAST OF BRISTOL TN...
MOVING SOUTH AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MOUNTAIN CITY...ELIZABETHTON...HAMPTON...LAUREL BLOOMERY...
WATAUGA...SADIE...HUNTER...DOEVILLE...MILLIGAN COLLEGE...NEVA AND
TRADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3640 8173
3634 8170 3633 8176 3635 8181 3632 8187
3626 8233 3637 8230 3640 8232 3664 8229
3679 8169 3662 8160
TIME...MOT...LOC 0225Z 340DEG 44KT 3650 8202
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:11 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 10, 8:11 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 811 PM EDT TUE MAY 10 2011 .DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED MAINLY NORTH AND NORTHEAST OF THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING EAST OF A WEAK WARM FRONTAL BOUNDARY. THE AIRMASS IS STILL VERY UNSTABLE ACROSS THE FORECAST AREA BUT NAM12 SHOWS CAP MAY BE STRENGTHENING THIS EVENING. UPDATED FORECAST BUT DID NOT CHANGE POPS. WILL LIKELY NEED ANOTHER UPDATE TO LOWER POPS NE LATER THIS EVENING. TEMPERATURES STILL VERY WARM SOUTHWEST. HIGH CLOUD SHIELD FROM MCS ACTIVITY TO THE NORTH AND NORTHEAST HAS LOWERED TEMPERATURES OVER NE TN AND SW VA. UPDATE ALREADY SENT. && .AVIATION...CURRENT SURFACE ANALYSIS SHOWS NW TO SE ORIENTED QUASI- STATIONARY FRONT OVER SOUTHWEST VA AND NORTHEAST TN...WITH A SUMMER-LIKE AIR MASS OVER AREA. HIGH DEWPOINTS IN THE LOWER TO MID 60S OVER MOST OF EAST TN. UNSTABLE AIR MASS WILL CONTINUE OVER THE FORECAST AREA...HOWEVER CONVECTION MOSTLY ALONG BOUNDARY NEAR TRI THIS EVENING. STILL HAVE VCTS FOR KTRI NEXT FEW HOURS. MVFR VISIBILITIES DUE TO FOG DEVELOPING LATE TONIGHT TOWARDS SUNRISE AT ALL TAF SITES. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TD
Hazardous weather outlook, May 10, 10:45 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1045 AM EDT TUE MAY 10 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1045 AM EDT (945 AM CDT) TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A STATIONARY FRONTAL BOUNDARY WAS LOCATED OVER SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TODAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVER THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY LARGE HAIL UP TO THE SIZE OF A GOLF BALL (OR EVEN LARGER). IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY...ESPECIALLY IN THE AFTERNOONS AND EVENINGS. THE GREATEST COVERAGE SHOULD BE FRIDAY INTO SATURDAY AHEAD OF A COLD FRONT. GIVEN THE TIME OF THE YEAR...A FEW STRONG TO SEVERE STORMS COULD OCCUR WITH DAMAGING WINDS AND HAIL POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Special weather statement, May 10, 9:20 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 920 PM EDT TUE MAY 10 2011 VAZ002-006-110145- RUSSELL VA-WISE VA- 920 PM EDT TUE MAY 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND RUSSELL COUNTIES UNTIL 945 PM EDT... AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRUNDY TO 12 MILES NORTHWEST OF WHITESBURG...AND MOVING SOUTHEAST AT 50 MPH. THESE STORMS WILL BEGIN TO AFFECT PORTIONS OF WISE AND RUSSELL COUNTIES BETWEEN 930 PM AND 945 PM. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN EASTERN KENTUCKY. HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING ARE ALSO EXPECTED WITH THESE STORMS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:32 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, Wise, City of Bristol | 43 min |
| May 10, 9:38 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 52 min |
| May 10, 10:16 PM EDT | Severe Thunderstorm Warning | MRX | Scott, Washington | 59 min |
| May 10, 10:30 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 42 min |
| May 10, 11:01 PM EDT | Areal Flood Advisory | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 3 hr |
| May 11, 3:47 AM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, Wise, City of Bristol, City of Norton | 41 min |
| May 11, 4:04 AM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, Wise, City of Bristol, City of Norton | 3 hr |
| May 10, 10:33 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Johnson, Unicoi, Washington | 42 min |
| May 10, 10:58 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hancock, Hawkins | 47 min |
| May 10, 11:17 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.